Upon laboratory testing, SL, a 64-year-old female diagnosed with Philadephia chromosome–positive (Ph+) ALL, was found to be anemic (Hgb=7 g/dL) (Slide 2) and neutropenic (ANC=600 cells/mcL) after her second course of maintenance therapy.
Relevant Medical History
• Currently, SL is taking vincristine, prednisone, methotrexate, and mercaptopurine (POMP) + dasatinib maintenance therapy for her Ph+ ALL
• Recently complained of occasional heartburn
• Laboratory results were normal after the first course of therapy
• On day 29 of the second course, chemotherapy for SL was held secondary to anemia and neutropenia
• Vincristine 2 mg intravenous piggy back on Day 1 repeated every 28 days
• Prednisone 20 mg/m2/dose orally twice daily on Days 1-5 repeated every 28 days
• Methotrexate 20 mg/m2 orally once weekly
• Mercaptopurine 75 mg/m2 orally daily
• Omeprazole 20 mg orally daily (over-the-counter)
• Morphine 15 mg immediate release every 4 hours as needed for pain
• Docusate 100 mg orally twice daily
• Dasatinib 140 mg orally daily
Answer: Methotrexate and omeprazoleExplanationIn this case study, two drug interactions occur. However, only one is likely responsible for the myelosuppression seen in SL's laboratory results. The first drug interaction is the interaction between dasatinib and omeprazole. The absorption of dasatinib...
Submit your diagnosis to see full explanation.
Answer: Methotrexate and omeprazole
In this case study, two drug interactions occur. However, only one is likely responsible for the myelosuppression seen in SL’s laboratory results.
The first drug interaction is the interaction between dasatinib and omeprazole. The absorption of dasatinib is pH dependent. Therefore, alteration of the pH in the gastrointestinal tract could change dasatinib exposure. Both histamine-2 receptor antagonist (H2RA) as well as proton pump inhibitors (PPIs) are known to decrease the total area under the observed plasma concentration-time curve of dasatinib by 43% to 61%. Therefore, the change of dasatinib pharmacokinetics by gastric acid suppressants is consistent with reduced absorption.
Based on this observation it is recommended that patients on dasatinib avoid H2RA (eg, famotidine, ranitidine) (Slide 3) and PPI’s (eg, omeprazole, lansoprazole).1 (Slide 4) This drug interaction therefore reduces dasatinib bioavailability and not likely the reason the patient is experiencing myelosuppression.
On the other hand, the interaction between omeprazole and methotrexate (Slide 5) may be responsible. Two mechanisms are proposed for the PPI-induced interference with methotrexate elimination in the literature but it is not conclusive what exact mechanism is responsible for the interaction; however, it does appear that decreased clearance of the drug is to blame for the enhanced toxicity, in particular myelosuppression.
First, is there is evidence that H+/K+– ATPase is present in renal epithelium as well as gastric parietal cells. It is suggested that PPIs, specifically, inhibit the renal H+/K+– ATPase, which supports the active tubular secretion of methotrexate and subsequently increase the half-life of methotrexate.
A second proposed mechanism involves possible PPI inhibition of ATP-dependent efflux of methotrexate by breast cancer resistant protein (BCRP) in human kidney proximal tubules. Several case reports have been published regarding the interaction between methotrexate and PPIs. Most of the case reports are with high-dose methotrexate.
In SL, the PPI was initiated without the knowledge of the healthcare providers during the second cycle. SL was experiencing heartburn and purchased over-the-counter omeprazole. After conducting a medication reconciliation, the healthcare team discovered the interaction and immediately discontinued the PPI. For her occasional heartburn, SL was given an H2RA. SL’s counts recovered and she was able to remain on her maintenance POMP regimen.2
1. Takahashi N, Miura M, Niioka T, et al. Influence of H2-receptor antagonists and proton pump inhibitors on dasatinib pharmacokinetics in Japanese leukemia patients. Cancer Chemother Pharmacol. 2012;69:999-1004.
2. Bezabeh S, Mackey AC, Kluetz P, et al. Accumulating evidence for a drug-drug interaction between methotrexate and proton pump inhibitors. The Oncologist. 2012;17:550-554.